South Dakota, 2007

Flooding in South Dakota, July 1 to 31, 2007

July 1 to 31, 2007 · NWS ABR · 2 events in 2 counties and zones

The James River continued to flood across Brown county through much of July and went below flood stage in Spink county in early July. The James went below flood stage at Ashton on July 2nd and fell below flood stage at Columbia on July 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

The James River continued to flood across Brown county through much of July and went below flood stage in Spink county in early July. The James went below flood stage at Ashton on July 2nd and fell below flood stage at Columbia on July 29th. The James continued to flood into August at Stratford. Agricultural land along with a few roads were affected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 30, 7:32 PM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Jun 30, 7:32 PM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
832 PM CDT SAT JUN 30 2007

.UPDATE...
FORECAST APPEARS TO BE ON TRACK SO ONLY MINOR CHANGES NEEDED THIS
EVENING.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
THIS AFTERNOON A TROUGH OF LOW PRESSURE AT THE SURFACE EXTENDS
THROUGH EASTERN WYOMING TO SOUTHEASTERN MONTANA AND ALMOST DUE
NORTHWARD INTO NORTH DAKOTA. SOME CONVECTION IS NOTED ALONG AND
NEAR THIS BOUNDARY...PRIMARILY IN NORTH DAKOTA...BUT SOME WEAK
RETURNS ARE NOTED AS FAR SOUTH AS NORTHERN SOUTH DAKOTA AND SOME
OF THESE ARE ABOUT TO ENTER WESTERN CORSON COUNTY THIS AFTERNOON.
HOWEVER...VERY DOUBTFUL THAT ANY OF THIS ON THE FAR SOUTHERN PART
OF THE BOUNDARY IS REACHING THE GROUND CONSIDERING THE DRYNESS OF
THE AIR AT THE SURFACE. ALSO...THE ACTIVITY IS QUITE ELEVATED.
SURFACE CONDITIONS IN THE WESTERN CWA...PARTICULARLY IN WESTERN
CORSON/DEWEY COUNTIES THIS AFTERNOON...HAVE NEARED RED FLAG
CRITERIA AT TIMES WITH WINDS SUSTAINED AROUND 25 TO 30 MPH AND
RELATIVE HUMIDITIES FALLING TO AROUND 30 TO 35 PERCENT. SOME OF
THESE SAME AREAS...INCLUDING FURTHER SOUTH AS WELL...COULD
APPROACH VERY HIGH RANGELAND FIRE DANGER INDICES AGAIN TOMORROW
AS WINDS EXCEED 20 MPH IN MANY PLACES AND RH VALUES HOVER AROUND
30 TO 40 PERCENT.

TONIGHT AND TOMORROW...THE CENTRAL PLAINS RIDGE BEGINS MOVING
SLIGHTLY TO THE EAST AND THE ASSOCIATED SURFACE TROUGH/LOW
CENTER/FRONTAL BOUNDARY MOVES A BIT EASTWARD AS WELL...BECOMING
SITUATED NEAR OUR NORTHWESTERN CWA BY TOMORROW NIGHT. AHEAD OF
THIS BOUNDARY...SOUTHEAST WINDS CONTINUE TO BRING BOUNDARY LAYER
MOISTURE INTO THE AREA. SIMILAR TO THIS MORNING...AN AREA OF
FOG/LOW STRATUS IS LIKELY TO MOVE NORTHWARD ASSOCIATED WITH THIS
MOISTURE. LOW LEVEL MOISTURE PROGS INDICATE HIGH RELATIVE
HUMIDITIES ACROSS MOST OF THE CENTRAL PART OF THIS CWA BY LATE
TONIGHT/EARLY TOMORROW MORNING...WITH THE HIGHEST VALUES IN SOUTH
CENTRAL SOUTH DAKOTA. THUS...INTRODUCED A MENTION OF PATCHY FOG IN
THE SOUTHWEST CWA FROM 9Z TO 15Z SUNDAY MORNING. THE POSSIBILITY
EXISTS FOR THIS FOG/LOW STRATUS TO MAKE IT FURTHER NORTH/EAST INTO
MORE OF THE CWA SO THIS SHOULD BE MONITORED THIS EVENING/NIGHT.

LATE SUNDAY AFTERNOON...CONVECTION LOOKS TO DEVELOP ALONG THE
FRONTAL BOUNDARY IN NORTH DAKOTA AS TEMPERATURES ALOFT ARE A BIT
COOLER IN THAT AREA. INDICATIONS STILL ARE THAT SOME OF THIS
CONVECTION WILL MAKE IT INTO THE NORTHERN PART OF SOUTH DAKOTA
TOMORROW EVENING AND NIGHT AS IT MOVES TO THE EAST. THUS...LEFT
POPS/WEATHER PRETTY MUCH AS INHERITED FOR SUNDAY NIGHT AND MONDAY MORNING
IN THE FAR EAST. BOTH THE GFS AND NAM BRING ONE FRONTAL BOUNDARY
THROUGH THE AREA MONDAY MORNING BEHIND THIS FIRST AREA OF
CONVECTION...SHIFTING WINDS TO THE EAST AND CUTTING OFF SOME OF
THE MOISTURE FEED INTO THE AREA.

IN GENERAL FOR THE SHORT TERM...FORECAST COMPLICATIONS CONTINUE
TO REVOLVE AROUND A SERIES OF SHORTWAVES MOVING THROUGH THE 500MB
FLOW AS THE CENTRAL RIDGE BEGINS TO BREAK DOWN. THE 12Z GFS/NAM
CONTINUE TO DIFFER IN THAT THE NAM BRINGS ONE PRIMARY WAVE
THROUGH THE AREA MONDAY AFTERNOON THROUGH NIGHT WHILE THE GFS
FRAGMENTS THE ENERGY INTO SEVERAL SMALLER WAVES WITH THE FIRST OF
THESE MOVING THROUGH LATE MONDAY NIGHT. DUE TO THE DIFFERENCE IN
THE MODELS...IT IS DIFFICULT TO DETERMINE THE BEST SOLUTION A
COUPLE DAYS IN ADVANCE. THE GFS HAS BEEN A BIT MORE
CONSISTENT...SO GENERALLY WENT BETWEEN THE TWO BUT A BIT MORE
TOWARD THE 12Z GFS SOLUTION. THUS...ANTICIPATE MOSTLY A DRY PERIOD
DURING THE AFTERNOON ON MONDAY WITH THE EXCEPTION OF THE NORTHWEST
CWA...THEN INCREASED POPS LATE MONDAY NIGHT TO CHANCE ACROSS THE
CWA AS IT APPEARS THAT THIS IS THE BEST CHANCE FOR CONVECTION IN
THIS TIME PERIOD WITH THE MOST AGREEMENT AMONG MODELS AND BETWEEN RUNS.

TEMPERATURES WERE MOSTLY LEFT AS INHERITED AS THEY SEEM PRETTY
MUCH ON TRACK. SKY COVER WAS BOOSTED A BIT DURING ANTICIPATED
TIMES OF CONVECTION...ESPECIALLY SUNDAY NIGHT AND MONDAY NIGHT.

.LONG TERM...12Z TUESDAY THROUGH SATURDAY.
BIGGEST CHALLENGE IN THE EXTENDED DEALS WITH PCPN CHANCES TUESDAY
AND TUESDAY NIGHT.

TUESDAY STARTS OFF WITH RELATIVELY FLAT FLOW OVER CWA...WITH WAVE
PUSHING THROUGH. EXPECTING SOME LEFTOVER CONVECTION FROM MONDAY
NIGHT WITH FEATURE AND 30KT TO 40KT LOW LEVEL JET HELPING TO FEED
SYSTEM. BOTH SFC AND 85H PRESSURE PROGS SHOW WARMFRONTAL BOUNDARY
SAGGING SOUTH WITH UPPER WAVE MOVING OVER FEATURE. SLGT CHC GOING
FOR TUESDAY MORNING STILL APPEARS TO BE VALID. AS SYSTEM SLIDES TO
THE EAST AND SUBSIDENCE BEHIND EXITING FEATURE...THINGS SHOULD
CLEAR UP A BIT TUESDAY AFTERNOON...SO BEGAN TO BACKPEDDLE ON PCPN
AMOUNTS.

NEXT STRONGER FRONT DROPS THROUGH REGION TUESDAY NIGHT...WITH ERN
CWA STANDING BEST CHANCE OF SEEING MEASURABLE PCPN. MREF ENSEMBLES
POINT TOWARD NERN SD AS STANDING BEST CHANCE OF PCPN VERSUS
SOUTHWEST. GIVEN STRENGTH OF 7H THETA-E FORCING THATS NOTED ACROSS
THE NE...COUPLED WITH NON-EXISTANT 7H CAP...HAVE INCREASED POPS FOR
THE ERN PART OF THE CWA INTO CHC CATEGORY. THE CANADIAN AGREES
WITH THIS AS WELL.

THE REMAINDER OF THE EXTENDED LOOKS TO BE QUIET AS WESTERN CONUS
RIDGE GAINS STRENGTH TO THE WEST OF THE CWA. 8H TEMPS CLIMB A
LITTLE...BUT WITH NORTH FLOW ALOFT...AND SFC HIGH PRESSURE ACROSS
THE DAKOTAS...PCPN CHANCES ARE NEARLY NON-EXISTANT.

TEMPERATURE WISE...WARM AND MUGGY CONDITIONS EXPECTED EARLY WITH
CWA ON THE WARM FRONT...OR JUST IN THE WARM SECTOR. WITH THE DRIER
AIR MOVING IN BEHIND SECOND COLD FROPA TUESDAY NIGHT...WITH LOWER
DEWPOINT AIR ADVECTING IN...LOWS THURSDAY MORNING AND FRIDAY
MORNING COULD BE A TOUCH COOLER. ALSO LOWERED HIGHS A NOTCH FOR
WEDNESDAY WITH CAA TAKING PLACE.

&&
.AVIATION...
VFR CONDITIONS WITH UNLIMITED VSBYS AND CLOUD BASES AOA 12 THOUSAND
FEET EXPECTED OVERNIGHT. HOWEVER...LATE TONIGHT FOG OR STRATUS
COULD ADVECT UP THE MISSOURI RIVER VALLEY AND REACH PIERRE AFTER
09Z.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...TDK
SHORT TERM...ECKSTEIN
LONG TERM...HINTZ
AVIATION...TDK
Hazardous weather outlook, Jun 30, 4:42 AM CST, 19 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
542 AM CDT SAT JUN 30 2007

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-011045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
542 AM CDT SAT JUN 30 2007 /442 AM MDT SAT JUN 30 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS MAY SKIRT THE FAR NORTHEAST CORNER OF SOUTH
DAKOTA...INCLUDING WEST CENTRAL MINNESOTA...LATE SUNDAY NIGHT.
THEN BY MONDAY EVENING...MORE THUNDERSTORMS MAY DEVELOP ALONG A
COLD FRONT SLIPPING SOUTHWARD ACROSS CENTRAL SOUTH DAKOTA
STRETCHING EASTWARD INTO EAST CENTRAL SOUTH DAKOTA MONDAY NIGHT. A
SECONDARY COLD FRONTAL BOUNDARY WILL SWEEP THROUGH THE FORECAST
AREA TUESDAY INTO TUESDAY NIGHT...ONCE AGAIN...INTRODUCING THE
POTENTIAL FOR A FEW THUNDERSTORMS TO DEVELOP.
CURRENTLY...THUNDERSTORM DEVELOPMENT MONDAY EVENING/OVERNIGHT
MAINTAINS THE GREATEST POTENTIAL FOR PRODUCING SEVERE
WEATHER...MAINLY IN THE FORM OF LARGE HAIL AND DAMAGING
THUNDERSTORM WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Brown

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Brown County, Columbia to Stratford
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
45.620, -98.320

Flood, Spink

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Spink County, Ashton
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
45.000, -98.500

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52251, 52252.